Alert archive / South Dakota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 151, NWS Sioux Falls, SD

August 8, 20205 counties in South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 8, 2020, 11:52 PM CDT for 5 counties in South Dakota. It was in force for 53 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 8, 2020, 11:52 PM CDT (04:52 UTC)
Expired
Aug 9, 2020, 12:45 AM CDT
In force
53 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Aurora County, SD, Brule County, SD, Charles Mix County, SD, Douglas County, SD, Gregory County, SD

The radar

The Sioux Falls radar (KFSD), 187 km from the middle of the area, began a volume at 04:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 8, 11:55 PM CDTTSTM WND GST 6014 W Platte, SD
Aug 9, 12:14 AM CDTTSTM WND GST 602 Wsw Pickstown, SD
Aug 9, 12:15 AM CDTTSTM WND GST 673 S Chamberlain, SD
Aug 9, 12:24 AM CDTTSTM WND GST 581 S Kimball, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 8, 10:10 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 4.9 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2020-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 709 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2020-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
709 J/kg
Mixed-layer CIN
-292 J/kg
Mixed-layer LCL
1848 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

064 
WUUS53 KFSD 090452
SVRFSD
SDC003-015-023-043-053-090545-
/O.NEW.KFSD.SV.W.0151.200809T0452Z-200809T0545Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
1152 PM CDT Sat Aug 8 2020

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Southwestern Aurora County in south central South Dakota...
  Charles Mix County in south central South Dakota...
  Central Gregory County in south central South Dakota...
  Northwestern Douglas County in south central South Dakota...
  Brule County in south central South Dakota...

* Until 1245 AM CDT.

* At 1152 PM CDT, severe thunderstorms were located along a line
  extending from 6 miles south of Lake Francis Case to 12 miles
  southwest of Platte to near Butte, moving east at 40 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Platte around 1205 AM CDT.
  Geddes around 1215 AM CDT.
  Kimball around 1230 AM CDT.
  Grass Ranch Colony around 1235 AM CDT.

Other locations impacted by these severe thunderstorms include
Fairfax and Pukwana.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4370 9941 4376 9941 4388 9892 4331 9837
      4284 9818 4293 9844 4300 9850 4300 9898
      4325 9910 4350 9935 4352 9928 4357 9934
      4364 9935 4367 9947
TIME...MOT...LOC 0452Z 263DEG 34KT 4367 9944 4326 9901 4285 9883 

HAIL...0.75IN
WIND...60MPH
 
$$

JM
1 follow-up statement
794 
WWUS53 KFSD 090511
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
1211 AM CDT Sun Aug 9 2020

SDC003-015-023-043-053-090545-
/O.CON.KFSD.SV.W.0151.000000T0000Z-200809T0545Z/
Aurora SD-Charles Mix SD-Gregory SD-Douglas SD-Brule SD-
1211 AM CDT Sun Aug 9 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT
FOR SOUTHWESTERN AURORA...CHARLES MIX...SOUTHEASTERN GREGORY...
NORTHWESTERN DOUGLAS AND BRULE COUNTIES...

At 1211 AM CDT, severe thunderstorms were located along a line
extending from 6 miles west of Kimball to near Geddes to near Gross,
moving east at 50 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

These severe storms will be near...
  Marty and New Holland around 1215 AM CDT.
  Harrison and Grass Ranch Colony around 1220 AM CDT.

Other locations impacted by these severe thunderstorms include
Fairfax and Pukwana.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4370 9941 4376 9941 4388 9892 4331 9837
      4284 9818 4293 9844 4300 9850 4300 9890
      4328 9899 4350 9915 4351 9927 4353 9929
      4357 9934 4364 9935 4367 9947
TIME...MOT...LOC 0511Z 257DEG 45KT 4373 9909 4332 9866 4291 9848 

HAIL...0.75IN
WIND...60MPH
 
$$

JM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 9:35 PM CDT, 2 hours 17 minutes earlier.

Area forecast discussion, Aug 8, 9:35 PM CDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
935 PM CDT Sat Aug 8 2020

.UPDATE...
Issued at 920 PM CDT Sat Aug 8 2020

Finally starting to see additional convection begin to develop
across western Nebraska late this evening as MCV begins to move
eastward. Additional convection is beginning to also develop
across central Nebraska as the LLJ begins to increase.

Very short term CAMs have struggled considerably resolving the
mesoscale features this evening, but have at least started to
catch up over the past hours. That said, there remains
considerable uncertainty on the continued potential and longevity
of upscale growth as this wave moves east overnight. MUCAPE values
remain substancial further east across SD/NE AOA 3500 J/KG,
however overall deep layer shear remains on the weaker side at
25-30 knots. Given latest trends, I'd continue to expect to see
the MCV slide east with a bit of a northeast pivot in development
as 700 mb flow begins to veer to the southeast behind the feature.

However, the further east this system travels, it will run into a
much more stable boundary layer, and may likely remain elevated
lifting off the 800 mb layer. The other question mark will be how
much the activity over the central portions of Nebraska will
intercept stronger low-lvl flow. It's unknown if this activity
will be able to consistently transport stronger winds down to the
surface, or if you'll instead see a larger system producing
fairly widespread 30 to 50 mph winds with pockets of higher winds
of 60+ mph pushing to the surface. 0-2 KM shear vectors will end
up being slightly more perpendicular to the line, so will need to
watch for stronger bowing segments.

Certainly feel a severe weather risks remains elevated up to the
James River, with much more uncertainty east of that area into the
overnight hours.

&&

.SHORT TERM...(This Evening through Sunday)
Issued at 254 PM CDT Sat Aug 8 2020

As of 19Z, MCV near KOGA in central Nebraska.  This disturbance is
expected to lift northeast, and interact with stationary boundary
across central South Dakota.  Despite the stratus across the area
that has prevented southeastern South Dakota from heating out,
atmosphere is unstable with +9 C/km lapse rates from roughly 750 mb
to 500 mb.  This is resulting in 100mb mixed layer CAPE values of
4000-5000 J/kg of CAPE.  SPC mesoanalysis indicating 1400-~1700 J/kg
of downdraft CAPE along the South Dakota/Nebraska border. CAMs
suggest storms may try to develop towards 00Z Sunday. 1-6 km bulk
shear values are 25-30 knots, so may be difficult to get individual
storms to organize, but if a supercell is able to develop movement
should slow and may produce locally heavy rain. Expect storms to
develop into a complex, with damaging winds being the primary
threat. Complex of storms is expected to lift northeast through the
evening lingering into the morning hours of Sunday morning.

Behind the complex, saturated near surface layer remains hinting at
the potential for another round of stratus on Sunday morning. Models
have hinted that stratus may try and lift northeast through the day,
but have lowered highs a bit Sunday, with the greatest shadow on
highs across southwest Minnesota where stratus is expected to linger
through much of the day. Strong cold front is expected to work south
through the area on Sunday evening.  Capping inversion appears to be
a bit stronger across southern half of the forecast area, and have
concentrated pops a bit across southwest Minnesota and adjacent
areas. Steep lapse rates above 800 mb still resulting in extreme
instability with near 5000 J/kg of CAPE. Shear once again looks to
be weak, thus making wind and hail favored severe weather modes.

.LONG TERM...(Sunday Night through Saturday)
Issued at 254 PM CDT Sat Aug 8 2020

Canadian surface high pressure will build into the region on Monday
leading to cooler weather around the region Monday.  Forecast area
is on the northeast edge of upper level ridge across the desert
southwest.  As a series of short waves top the ridge in zonal flow,
could see periodic thunderstorms throughout the week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 630 PM CDT Sat Aug 8 2020

MVFR ceilings slowly dissipating early this evening, with concerns
still focused on convective risks after dark tonight. Convection
has struggled to develop across Nebraska late this afternoon, as
stronger lift has been slow to arrive.

Latest guidance continues to hint at development as the nocturnal
jet increases and shortwave energy moves into the area. This
activity will likely be focused after 4Z and could impact areas
along the I-29 corridor as late as 7-9Z. Storms may bring strong
wind gusts.

With no strong push of low level moisture away from the area,
could see fog and stratus redevelop across NW Iowa and spread
northwest through the morning hours of Sunday. Slow improvement,
given weak flow, may be possible by early afternoon.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

UPDATE...Dux
SHORT TERM...BT
LONG TERM...BT
AVIATION...Dux
Hazardous weather outlook, Aug 8, 2:50 PM CDT, 9 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
250 PM CDT Sat Aug 8 2020

IAZ002-003-013-014-021-022-032-MNZ071-072-080-081-089-090-097-098-
SDZ039-040-056-092000-
Osceola-Dickinson-O'Brien-Clay-Cherokee-Buena Vista-Ida-Lincoln-
Lyon-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-Kingsbury-
Brookings-Moody-
250 PM CDT Sat Aug 8 2020

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, and east central South
Dakota.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are expected to form across portions of South Dakota
and Nebraska late this afternoon and move east overnight. Some of
these storms may be strong to severe with gusty winds to around 70
mph the primary threat.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Additional thunderstorm chances are possible Sunday evening and
overnight, some of which may again be strong to severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this evening and overnight.

IAZ001-012-020-031-NEZ013-014-SDZ038-050-052>055-057>071-092000-
Lyon-Sioux-Plymouth-Woodbury-Dixon-Dakota-Beadle-Gregory-Jerauld-
Sanborn-Miner-Lake-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-
Charles Mix-Douglas-Hutchinson-Turner-Lincoln-Bon Homme-Yankton-
Clay-Union-
250 PM CDT Sat Aug 8 2020

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, central South Dakota, east
central South Dakota, south central South Dakota, and southeast
South Dakota.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are expected to develop across central South
Dakota between 6 pm and 9 pm CDT and move northeast overnight.
Some of these storms will be strong to severe with the potential
for strong winds in excess of 70 mph and hail to the size of
quarters. Additionally, locally heavy rain and an isolated
tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Additional thunderstorm chances are possible Sunday evening and
overnight, some of which may again be strong to severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 5 pm today.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 11:18 PM CDTSevere Thunderstorm WarningFSDBrule, Charles Mix, Gregory42 min
Aug 9, 12:19 AM CDTSevere Thunderstorm WarningFSDAurora, Bon Homme, Brule, Charles Mix, Davison, Douglas and 1 more41 min
Aug 9, 12:31 AM CDTSevere Thunderstorm WarningFSDAurora, Beadle, Brule, Jerauld44 min
Aug 9, 12:47 AM CDTSevere Thunderstorm WarningFSDAurora, Bon Homme, Davison, Douglas, Hanson, Hutchinson and 5 more43 min
Aug 9, 12:56 AM CDTSevere Thunderstorm WarningFSDAurora, Beadle, Jerauld, Kingsbury, Miner, Sanborn49 min
Aug 9, 1:20 AM CDTSevere Thunderstorm WarningFSDBrookings, Clay, Hanson, Hutchinson, Kingsbury, Lake and 9 more40 min
Aug 9, 1:32 AM CDTSevere Thunderstorm WarningFSDBeadle, Brookings, Kingsbury, Miner, Sanborn43 min
Aug 9, 2:18 AM CDTSevere Thunderstorm WarningFSDLincoln, Minnehaha, Union42 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.